HEARING TIPS

Hearing Loss Can be Caused by Some Medications

Medications that cause hearing loss and other side effects.

Your ears can be damaged by a surprisingly common number of medicines. From tinnitus medicines that stop the ringing in the ears to drugs that may lead to hearing loss, discover which of them has an effect on your ears.

Your Hearing Can be Affected by Medicines

The US accounts for about half of the $500 billion dollar pharmaceutical market. Are you buying medications over-the-counter? Or maybe your doctor has prescribed you with some form of medication. All medications have risks, and even though side effects and risks may be listed in the paperwork, people usually don’t think they’ll be impacted. So it’s important to point out that some medications increase the chance of having loss of hearing. On a more positive note, some medicines, such as tinnitus treatments, can actually help your hearing. But which of these will be a problem for your hearing? But if you get prescribed with a drug that is known to cause hearing loss, what can you do? Here’s the long and short on medications.

1. Over-the-Counter Painkillers That Damage Your Hearing

The fact that such an everyday thing could cause loss of hearing. How often loss of hearing occurred in people who were taking many different kinds of painkillers was studied by researchers. There are a few studies of both women and men that highlight this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital found something surprising. Over-the-counter painkillers, if used on a regular basis, will harm hearing. Regular use is defined as 2 or more times a week. You typically see this regularity in people who suffer with chronic pain. Using too much aspirin at once can cause temporary hearing loss, which may become permanent over time. NSAID medications that contain ibuprofen, acetaminophen and naproxen appear to be the most common. But you might be surprised to find the one with the strongest link. The drug typically known as acetaminophen was the culprit. For men under 50 hearing loss danger nearly doubled if they were dealing with chronic pain with this drug. Just for the record, prescription painkillers aren’t any better. Hearing loss may be caused by the following:

  • Methadone
  • Fentinol
  • Oxycodone

The precise cause of the loss of hearing is unclear. The nerves in the inner ear that pick up sound could be killed by the reduction of blood flow possibly caused by these drugs. That’s why loss of hearing might be the consequence of prolonged use of these medications.

2. Some Antibiotics Are Ototoxic

If your not allergic, most antibiotics should be reasonably safe if taken as directed. But certain forms of antibiotic might raise the danger of hearing loss: Aminoglycoside. Studies are in the early stages so we haven’t had reliable facts on human studies yet. But there absolutely seem to be a few people who have noticed loss of hearing after using these medications. It’s persuading enough to see the outcomes of the animal testing. There could be something to be worried about according to the medical community. Mice that were fed these antibiotics, over a period of time, ultimately lost their hearing for good, every single time. The following ailments are commonly treated with Aminoglycoside antibiotics:

  • Bacterial meningitis
  • Tuberculosis (TB)
  • Cystic fibrosis
  • Certain other respiratory diseases

More chronic conditions are treated over a longer duration with these. Until recently, Neomycin was actually a very common antibiotic used to manage children’s ear infections and pneumonia. Alternatives are now being prescribed by doctors because of concerns about side effects. More research is needed to determine why certain antibiotics could contribute to hearing loss. It appears that they may cause inflammation in the inner ear that creates long-term injury.

3. How Your Hearing is Affected by Quinine

Have you ever had a gin and tonic? If so, you’ve had quinine. Quinine is the key ingredient that gives tonic it’s bitter taste and is sometimes used to treat people with restless leg syndrome or malaria. While research that investigates the correlation between quinine use and hearing loss aren’t that well-known. There have been several cases documented where malaria patients treated with quinine have suffered from reversible loss of hearing.

4. Your Hearing Can be Damaged by Chemo Medication

When you have to deal with chemo, you understand that there will be side-effects. Doctors are filling the body with toxins in order to destroy cancer cells. These toxins can’t usually tell the difference between healthy cells and cancer. Some of the medications that are being looked at are:

  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin
  • Bleomycin commonly known as Blenoxane

Regrettably, chemo-induced loss of hearing is an essential trade off when dealing with cancer. You might want to speak with your hearing care professional about tracking your hearing while you’re dealing with cancer treatments. Or you may want to look into whether there are any recommendations we can make that can help in your individual situation.

5. Hearing Loss And Loop Diuretics

In an effort to balance fluids in your body you may try taking diuretics. As with any attempt to control something using medication, you can take it too far in one direction, which can dehydrate the body. This can lead to swelling when salt vs water ratios become out of balance. Even though it’s usually temporary, this can cause hearing loss. But loss of hearing could become permanent if you let this imbalance continue. The drugs listed in this article are ototoxic and if taken with loop diuretics could worsen long term loss of hearing. If you’re using the most common loop diuretic, Lasix, your doctor can advise you as to which medications can have side effects if combined with it.

If You Are Using Medications That Cause Hearing Loss What Should You do?

Never stop using a medication that was prescribed by a doctor without talking to your doctor first. Before you contact your doctor, you will need to take inventory of all your medications. If your doctor has you on one or more of these medications that lead to loss of hearing, ask if there are alternatives that could reduce risk. You can also make lifestyle changes to cut down on your need for medications. You can have a healthier life, in many cases, with small modifications to your diet and a little exercise. These changes could also be able to reduce pain and water retention while strengthening your immune system. You should schedule an appointment to get your hearing tested as soon as possible particularly if you are using any ototoxic drugs. Hearing loss can develop quite slowly, which makes it less detectable at first. But make no mistake: it can affect your happiness and health in ways you might not realize, and recognizing it early gives you more options for treatment.

Why wait? You don’t have to live with hearing loss. Call Us Today